Alert archive / North Dakota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 73, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 30, 2015, 5:44 PM CDT for McKenzie County, North Dakota. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2015, 5:44 PM CDT (22:44 UTC)
- Expired
- Jun 30, 2015, 6:45 PM CDT
- In force
- 61 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.75 in
- Wind
- 60.0 mph
County McKenzie County, ND
The radar
The Glasgow radar (KGGW), 220 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 6:25 PM CDT | HAIL 1 | 2 Ne Skaar, ND | |
| Jun 30, 6:38 PM CDT | HAIL 0.75 | 42 N Beach, ND | HAIL LASTED FROM ABOUT 615 PM CDT TO 633 PM CDT. HEAVY RAIN AT THE TIME OF CALL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 5:29 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 10.7 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2626 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 429 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
846
WUUS53 KBIS 302244
SVRBIS
NDC053-302345-
/O.NEW.KBIS.SV.W.0073.150630T2244Z-150630T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
444 PM MDT TUE JUN 30 2015
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN MCKENZIE COUNTY IN NORTHWESTERN NORTH DAKOTA...
* UNTIL 545 PM MDT
* AT 444 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SIDNEY...
MOVING SOUTHEAST AT 30 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHWESTERN MCKENZIE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM MDT FOR WESTERN NORTH
DAKOTA.
LAT...LON 4777 10404 4735 10361 4734 10361 4733 10404
TIME...MOT...LOC 2244Z 323DEG 28KT 4770 10414
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
JONES3 follow-up statements
614
WWUS53 KBIS 302309
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
509 PM MDT TUE JUN 30 2015
NDC053-302345-
/O.CON.KBIS.SV.W.0073.000000T0000Z-150630T2345Z/
MCKENZIE ND-
509 PM MDT TUE JUN 30 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR SOUTHWESTERN MCKENZIE COUNTY...
AT 508 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTH OF
SKAAR...OR 15 MILES SOUTHEAST OF SIDNEY...MOVING SOUTHEAST AT 35 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS IN SIDNEY REPORTED TWO INCH HAIL.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHWESTERN MCKENZIE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM MDT FOR WESTERN NORTH
DAKOTA.
LAT...LON 4767 10403 4761 10388 4734 10361 4733 10404
TIME...MOT...LOC 2308Z 333DEG 29KT 4752 10402
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
JONES349
WWUS53 KBIS 302320
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
520 PM MDT TUE JUN 30 2015
NDC053-302345-
/O.CON.KBIS.SV.W.0073.000000T0000Z-150630T2345Z/
MCKENZIE ND-
520 PM MDT TUE JUN 30 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR SOUTHWESTERN MCKENZIE COUNTY...
AT 519 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SKAAR...OR 21
MILES SOUTH OF SIDNEY...MOVING SOUTHEAST AT 30 MPH.
HAZARD...TENNIS BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS REPORT THIS STORM HAS A HISTORY
OF PRODUCING FUNNEL CLOUDS IN ADDITION TO LARGE HAIL.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHWESTERN MCKENZIE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM MDT FOR WESTERN NORTH
DAKOTA.
LAT...LON 4755 10403 4754 10381 4734 10361 4733 10404
TIME...MOT...LOC 2319Z 331DEG 28KT 4743 10398
TORNADO...POSSIBLE
HAIL...2.50IN
WIND...60MPH
$$
JONES538
WWUS53 KBIS 302339
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
539 PM MDT TUE JUN 30 2015
NDC053-302348-
/O.EXP.KBIS.SV.W.0073.000000T0000Z-150630T2345Z/
MCKENZIE ND-
539 PM MDT TUE JUN 30 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MCKENZIE COUNTY
WILL EXPIRE AT 545 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM MDT FOR WESTERN NORTH
DAKOTA.
REMEMBER...A SEVERE THUNDERSTORM WARNING STILL REMAINS IN EFFECT FOR
GOLDEN VALLEY COUNTY UNTIL 630 MDT.
LAT...LON 4755 10403 4754 10381 4734 10361 4733 10404
TIME...MOT...LOC 2337Z 323DEG 28KT 4743 10398
$$
JONESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:49 PM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, Jun 30, 2:49 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 249 PM CDT TUE JUN 30 2015 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 235 PM CDT TUE JUN 30 2015 FORECAST HIGHLIGHTS INCLUDE SEVERE THUNDERSTORMS WEST THIS AFTERNOON AND EVENING (POSSIBLY SEVERE)...SMOKE FROM CANADIAN WILDFIRES IN THE NORTHWEST...AND CONTINUED CHANCES OF SHOWERS AND THUNDERSTORMS INTO WEDNESDAY. REDUCED VISIBILITIES FROM SMOKE CONTINUED TO PLAGUE A PORTION OF NORTHWEST NORTH DAKOTA...MAINLY FROM WATFORD CITY NORTH TO THE CANADIAN BORDER AND AS FAR EAST AS AROUND MINOT. VISIBILITIES HAD IMPROVED TO 2-6 MILES...AND SHOULD CONTINUE TO IMPROVE WITH INCREASED CHANCES OF SHOWERS AND THUNDERSTORMS AND ASSOCIATED MIXING OF THE ATMOSPHERE. CURRENTLY...SURFACE LOW PRESSURE TROUGH EXTENDED FROM SOUTHWESTERN SASKATCHEWAN SOUTHEASTWARD ACROSS EASTERN MONTANA INTO THE BORDER OF MT/SD/WY. EAST TO SOUTHEAST WIND FLOW OVER NORTH DAKOTA WAS KEEPING DEWPOINTS IN THE 60S ACROSS WESTERN AND CENTRAL NORTH DAKOTA. LATEST MESOANALYSIS FROM STORM PREDICTION CENTER INDICATED SURFACE BASED AND MIXED LAYER CAPES SUFFICIENT FOR THUNDERSTORM DEVELOPMENT...AND HAVE SEEN ISOLATED TO SCATTERED THUNDERSTORMS DEVELOP OVER PARTS OF WESTERN NORTH DAKOTA DESPITE THE MID-LEVEL CLOUD COVER THAT REMAINS. FARTHER WEST IN MONTANA SKIES WERE MOSTLY CLEAR AND WOULD EXPECT SURFACE BASED STORMS TO DEVELOP THERE AS WELL - AND WATCHING FOR DEVELOPMENT AT THIS TIME. THE FLY IN THE OINTMENT IS THAT THE MID- LEVEL LAPSE RATES AT 5.5-6.5 C/KM ARE NOT IDEAL FOR WIDESPREAD SUSTAINED STORMS - AT LEAST NOT APPROACHING SEVERE LEVELS. THIS MAY CHANGE WITH TIME HOWEVER. AT UPPER LEVELS...THE ANTICIPATED UPPER LEVEL SHORTWAVE WAS OVER SOUTH CENTRAL SASKATCHEWAN AND INTO NORTHWESTERN NORTH DAKOTA. THIS WAS LIKELY ASSOCIATED WITH THE SCATTERED THUNDERSTORMS CURRENTLY MOVING EAST/SOUTHEAST ACROSS THE NORTHWESTERN PORTION OF THE STATE. THIS SHORTWAVE IS FORECAST TO CONTINUE MOVING SOUTHEAST ACROSS THE STATE TONIGHT...LINGERING INTO WEDNESDAY MORNING. WILL SEE HOW THE CONVECTION PLAYS OUT...BUT KEPT HIGH CHANCES OF THUNDERSTORMS IN THE FORECAST FOR TONIGHT WITH POSSIBLE SEVERE MENTION UNTIL AROUND MIDNIGHT. YET ANOTHER APPROACHING SHORTWAVE FROM THE NORTHWEST APPROACHES THE STATES WEDNESDAY AFTERNOON...KEEPING CHANCES OF SHOWERS AND THUNDERSTORMS IN THE FORECAST. THE STRONG NATURE OF THE SHORTWAVE MAY PROVIDE ENOUGH BULK SHEAR AND CAPE FOR STRONG STORMS IN THE AFTERNOON AND INTO THE EVENING. LATER SHIFTS WILL HAVE TO REVISIT THIS TO DETERMINE WHETHER SEVERE MENTION IS WARRANTED. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 235 PM CDT TUE JUN 30 2015 THE LONG TERM CAN BEST BE CATEGORIZED AS A ROLLER COASTER. THUNDERSTORMS WILL LIKELY REMAIN ACROSS MOST OF NORTH DAKOTA WEDNESDAY NIGHT INTO THURSDAY MORNING AS THE SURFACE TROUGH SLOWLY EXITS THE REGION. THERE'S A SLIGHT CHANCE THAT THUNDERSTORMS WEDNESDAY LATE AFTERNOON AND EVENING COULD BE SEVERE AS CAPE...SHEAR AND FORCING REMAIN ACROSS WESTERN AND CENTRAL NORTH DAKOTA ALONG THE SURFACE TROUGH. HOWEVER...EARLY MORNING SHOWERS AND THUNDERSTORMS MAY INHIBIT AFTERNOON HEATING AND INSTABILITY. A WEAK FRONT IS FORECAST TO MOVE THROUGH THURSDAY AFTERNOON AND EVENING. THIS COULD BRING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. FRIDAY LOOKS MAINLY DRY WITH HIGH PRESSURE OVER THE AREA. A POTENT UPPER LEVEL SHORT WAVE TROUGH...COLD FRONT AND SURFACE LOW WILL LIKELY BE APPROACHING NORTH DAKOTA SATURDAY. DEPENDING ON THE EXACT TIMING AND PROGRESSION OF THIS SYSTEM...4TH OF JULY ACTIVITIES COULD BE IMPACTED. AT THIS TIME MOST OF THE MODELS KEEP PRECIPITATION OUT OF WESTERN AND CENTRAL NORTH DAKOTA THROUGH MOST OF THE DAY AND EVENING OF THE 4TH. TEMPERATURES WILL SWING FROM THE 70S AND LOW 80S LATE THIS WEEK...TO AROUND 90 SATURDAY...AND THEN BACK DOWN INTO THE 70S SUNDAY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1242 PM CDT TUE JUN 30 2015 SMOKE WILL CONTINUE TO REDUCE VSBYS AT KISN AND KMOT...BUT NOW EXPECTED ONLY TO 2-6 MILES. VISIBILITY SHOULD CONTINUE TO IMPROVE THIS AFTERNOON WITH MIXING TO LOW/MID LEVELS IN THE ATMOSPHERE. WEAK SHOWERS TO IMPACT THE KJMS AREA BUT ISOLATED TO SCATTERED IN NATURE. ISOLATED THUNDERSTORMS EXPECTED KISN/KDIK AT 18Z...AND AT KMOT/KBIS BY MID AFTERNOON. SEVERE STORMS POSSIBLE AT KISN AND KDIK TO KMOT AND KBIS FROM AROUND 21Z-03Z. MVFR CIGS EXPECTED AFTER 06Z. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JV LONG TERM...AJ AVIATION...JV
Hazardous weather outlook, Jun 30, 2:52 PM CDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 252 PM CDT TUE JUN 30 2015 NDZ001>003-009>011-017>021-031>035-040>046-012000- DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN- MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH- SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS- 252 PM CDT TUE JUN 30 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN NORTH DAKOTA LATE THIS AFTERNOON INTO TONIGHT. LARGE HAIL...DAMAGING WINDS...AND A COUPLE TORNADOS ARE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY...AND AGAIN SATURDAY AND SUNDAY. A FEW STRONG STORMS WILL BE POSSIBLE ACROSS WESTERN NORTH DAKOTA WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE BISMARCK NATIONAL WEATHER SERVICE AT 1-800-247-0212...OR POST REPORTS TO FACEBOOK OR TWITTER. NDZ004-005-012-013-022-023-025-036-037-047-048-050-051-012000- BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-KIDDER- STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY- 252 PM CDT TUE JUN 30 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED LATE THIS AFTERNOON INTO TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY...AND AGAIN SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JV/AJ
In the hours before
Special weather statement, Jun 30, 11:53 AM CDT, 5 hours 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1153 AM CDT TUE JUN 30 2015 NDZ001-002-009-017-302100- DIVIDE-BURKE-WILLIAMS-MCKENZIE- INCLUDING THE CITIES OF...CROSBY...BOWBELLS...WILLISTON... WATFORD CITY 1153 AM CDT TUE JUN 30 2015 ...SMOKE AND HAZE WILL CONTINUE ACROSS NORTHWEST NORTH DAKOTA THROUGH MID AFTERNOON... SMOKE FROM CENTRAL CANADIAN FIRES CONTINUES TO IMPACT NORTHWEST NORTH DAKOTA. EXPECT VISIBILITIES TO MAINLY RANGE BETWEEN 2 AND 5 MILES THROUGH THE AFTERNOON. PEOPLE WITH RESPIRATORY ISSUES MAY WANT TO REMAIN INDOORS IF POSSIBLE...SINCE THE EXTENT OF ANY ADVERSE HEALTH EFFECTS REMAINS UNKNOWN. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON...WHICH SHOULD LESSEN THE EFFECTS OF THE SMOKE AND IMPROVE VISIBILITIES. JV
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 6:18 PM CDT | Severe Thunderstorm Warning | BIS | Golden Valley, Slope | 57 min |
| Jun 30, 6:25 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, McKenzie | 65 min |
| Jun 30, 6:49 PM CDT | Special Weather Statement | BIS | Williams | 26 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.